You are here

Recommended paracetamol doses

15 August 2019

Paracetamol can be a safe medicine for pain relief and fever reduction when:

  • used in accordance with the directions on the label
  • care is taken not to use more than one medicine containing paracetamol at the same time.

Paracetamol overdose can result in liver damage and, at very high dosages, can be fatal.

Adult dosing of paracetamol

The recommended paracetamol dosing for adults and children 12 years and over is 500 to 1000mg every four to six hours as necessary, with a maximum of 4000mg in any 24 hour period.

Child dosing of paracetamol

Labels on liquid paracetamol products contain clear dosing instructions. The optimal dosing for children (1 month to 12 years) is 15 mg per kg, which can be given every four to six hours as required, with no more than four doses in 24 hours.

Requirements for medicines containing paracetamol

In Australia, medicines containing paracetamol must:

  • contain clear dosing instructions
  • contain warnings for safe use
    • a warning not to take with any other medicine containing paracetamol
    • instructions to patients on what to do in the event of overdose
  • stress the risk of paracetamol overdose with clear advice:
    • not to take more than recommended on the medicine label
    • not to take the medicine for longer than recommended on the label without medical advice
  • be in child-resistant containers
  • be in packs of limited quantity
    • packs containing 21 or more tablets or capsules can only be sold in pharmacies

These are Australian requirements, and not all apply in the United States, United Kingdom, or other countries.

Paracetamol monitoring

The TGA monitors use and misuse of products that contain paracetamol in Australia, as well as the actions of international medicines regulatory authorities on paracetamol-containing products.

If there is reason for concern about the potential of liver damage due to overdose with paracetamol, we will consider changes to the recommended dosages and other requirements of some paracetamol-containing products.

Report a problem

If you experience a side effect or problem with a medicine or medical device, you can report it to us.